Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 51, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 15, 2011, 4:58 AM EDT for Hillsborough County, Polk County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2011, 4:58 AM EDT (08:58 UTC)
- Expired
- May 15, 2011, 5:20 AM EDT
- In force
- 22 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Hillsborough County, FL, Polk County, FL
The radar
The Tampa radar (KTBW), 52 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 9.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
146 WUUS52 KTBW 150858 SVRTBW FLC057-105-150930- /O.NEW.KTBW.SV.W.0051.110515T0858Z-110515T0930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 458 AM EDT SUN MAY 15 2011 THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POLK COUNTY IN FLORIDA. EASTERN HILLSBOROUGH COUNTY IN FLORIDA. * UNTIL 530 AM EDT * AT 456 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLANT CITY...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLANT CITY. WILLOW OAK. MULBERRY. LAKELAND HIGHLANDS. CRYSTAL LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. && LAT...LON 2810 8181 2787 8179 2786 8224 2804 8226 TIME...MOT...LOC 0858Z 265DEG 23KT 2796 8215 $$
1 follow-up statement
733 WWUS52 KTBW 150920 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 520 AM EDT SUN MAY 15 2011 FLC057-105-150930- /O.CAN.KTBW.SV.W.0051.000000T0000Z-110515T0930Z/ POLK FL-HILLSBOROUGH FL- 520 AM EDT SUN MAY 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HILLSBOROUGH AND WESTERN POLK COUNTIES IS CANCELLED... ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT FULLY DISSIPATES. LAT...LON 2810 8181 2787 8179 2786 8224 2804 8226 TIME...MOT...LOC 0920Z 265DEG 23KT 2797 8199 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:51 AM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 15, 3:51 AM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 351 AM EDT SUN MAY 15 2011 .SHORT TERM (TODAY-TUESDAY)... OVERALL TREND REMAINS PRETTY CLEAR AS A DEEP TROUGH WILL REMAIN OVER THE EASTERN U.S. IN THE MID/UPPER LEVELS DURING THE SHORT TERM PERIOD AND EVENTUALLY CUTOFF OVER THE SOUTHEAST STATES. HOWEVER...THE DETAILS CONTINUE TO CHANGE WITH RESPECT TO THE SMALLER SCALE FEATURES AS A SERIES OF VORT MAXES WILL BE MOVING THROUGH THE TROUGH DURING THE PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION EARLY THIS MORNING AHEAD OF THE COLD FRONT MOVING THROUGH THE NORTHERN COASTAL WATERS. THIS FRONT WILL PUSH SOUTHEAST THROUGH THE AREA TODAY BRINGING AN END TO THE PRECIPITATION. FRONT SHOULD REACH TAMPA BAY AREA SHORTLY AFTER SUNRISE AND BE OUT OF THE REGION BY MID-AFTERNOON. TEMPERATURES TODAY WILL BE CLOSE TO NORMAL. TONIGHT INTO MONDAY DRIER AIR WILL MOVE IN...BUT SO WILL COOLER MID LEVEL TEMPERATURES...-12C TO -14C AT 500 MB...AS A VORT MAX DROPS INTO THE BASE OF THE TROUGH OVER SOUTH GEORGIA. OVERALL MOISTURE WILL BE LIMITED WITH PRECIPITABLE WATER VALUES FORECAST TO REMAIN LESS THAN 1.25 INCHES...BUT COULD BE JUST ENOUGH WHEN COMBINED WITH DAYTIME HEATING...COOL MID-LEVEL TEMPERATURES AND A SECONDARY FRONT/TROUGH MOVING SOUTH TO POP A FEW AFTERNOON THUNDERSTORMS MONDAY. BEST CHANCES WILL BE OVER INLAND AREAS AS A BREEZY WESTERLY FLOW WILL PERSIST SO WILL CONTINUE WITH THE 20 TO 30 POPS FROM COAST TO INLAND FOR MONDAY AFTERNOON. IF STORMS ARE ABLE TO POP THE POTENTIAL FOR STRONG GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH EVEN THE WEAKEST STORMS. TEMPERATURES TONIGHT WILL BE NEAR NORMAL AND HIGHS ON MONDAY A FEW DEGREES BELOW NORMAL. DURING MONDAY NIGHT ANOTHER WEAK BOUNDARY WILL MOVE SOUTH SHIFTING WINDS TO NORTHWEST AND CONTINUING THE THREAT OF A FEW MORE SHOWERS AND STORMS...ESPECIALLY OVER THE COASTAL WATERS AND NEAR THE COAST. BEHIND THIS BOUNDARY EVEN DRIER AIR WILL MOVE IN WITH PRECIPITABLE WATER VALUES FORECAST TO FALL BELOW 0.75 INCH TUESDAY AFTERNOON. THEREFORE...TUESDAY SHOULD BE A MOSTLY SUNNY...BREEZY AND RELATIVELY COOL DAY. TEMPERATURES WILL BE NEAR NORMAL MONDAY NIGHT AND SEVERAL DEGREES BELOW NORMAL ON TUESDAY. HOWEVER...HAVE NOT GONE QUITE AS COOL AS MAV/MET GUIDANCE ON TUESDAY AS PLENTY OF SUNSHINE IS EXPECTED WHICH SHOULD ALLOW TEMPERATURES TO REACH THE UPPER 70S TO LOWER 80S. .LONG TERM (TUESDAY NIGHT-SATURDAY)... A BROAD MID LEVEL LOW ROTATES OVER THE OHIO VALLEY AND MID- ATLANTIC STATES THROUGH THE END OF THE WORK WEEK WHILE UPPER RIDGING REACHES NORTH FROM MEXICO TO THE CENTRAL PLAINS. ON SATURDAY THE UPPER LOW SLIDES OFFSHORE AS THE RIDGE TREKS EAST TO THE SOUTHEAST STATES. AT THE SURFACE... HIGH PRESSURE BUILDS IN OVER THE GULF AND THEN TRACKS ACROSS FLORIDA TO THE ATLANTIC BY SATURDAY...AS IT CONTINUES TO RIDGE BACK TO THE GULF. THE UPPER FEATURES KEEP A GENERALLY DRY AND COOL NORTHWESTERLY FLOW ALOFT RESULTING IN A RAIN FREE FORECAST. TEMPERATURES INITIALLY BELOW NORMAL GRADUALLY WARM TO NEAR NORMAL THURSDAY THROUGH SATURDAY. && .AVIATION... AN APPROACHING COLD FRONT WILL PROVIDE SOME GUSTY WINDS AND SHRA/TSRA THIS MORNING INTO EARLY AFTERNOON AS IT MOVES TO THE SOUTHEAST AND EXITS THE AREA LATER IN THE AFTERNOON. SOME MVFR/LOCAL IFR CONDITIONS MAY OCCUR WITH THE SHRA/TSRA...OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. && .MARINE... BREEZY WINDS AND SOMEWHAT CHOPPY SEAS WILL PERSIST THROUGH TUESDAY AS LOW PRESSURE CONTINUES TO SPIN ALONG MID-ATLANTIC COAST THEN WINDS AND SEAS WILL SUBSIDE AS HIGH PRESSURE MOVES OVER THE AREA DURING MIDWEEK. && .FIRE WEATHER... NO FIRE WEATHER PROBLEMS EXPECTED THROUGH MONDAY...BUT WILL NEED TO MONITOR LATER DEW POINT TRENDS AS RELATIVE HUMIDITY VALUES MONDAY AFTERNOON ARE CURRENTLY FORECAST TO FALL INTO THE UPPER 30S ALONG WITH SUSTAINED TWENTY FOOT WINDS OF 15 TO 20 MPH. IF DEW POINTS FALL A COUPLE OF MORE DEGREES THEN INSTANTANEOUS RED FLAG CONDITIONS WILL OCCUR. ON TUESDAY RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 35 PERCENT ACROSS INLAND PORTIONS OF THE NATURE COAST ALONG WITH SUSTAINED TWENTY FOOT WINDS OF 15 TO 20 MPH LEADING TO INSTANTANEOUS RED FLAG CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... TPA 84 65 82 64 / 10 5 20 20 FMY 87 66 86 66 / 30 5 20 20 GIF 86 63 84 63 / 10 5 30 10 SRQ 84 66 81 64 / 20 5 20 20 BKV 84 56 83 55 / 10 5 20 20 SPG 83 70 81 68 / 10 5 20 20 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, May 14, 5:55 AM EDT, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 555 AM EDT SAT MAY 14 2011 FLZ039-042-043-048>052-055>057-060>062-065-142200- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 555 AM EDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A COOL FRONT WILL APPROACH THE AREA TODAY AND MOVE INTO THE NATURE COAST LATE TONIGHT BRINGING THE THREAT OF SCATTERED THUNDERSTORMS. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE NATURE COAST AND OVER INLAND AREAS FURTHER SOUTH. ANY THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL. ...RIP CURRENT IMPACT... BREEZY SOUTHWEST WINDS WILL DEVELOP TODAY CAUSING AN INCREASED RISK OF RIP CURRENTS AT AREA BEACHES. FOR ADDITIONAL INFORMATION CHECK WITH THE BEACH PATROL WHEN YOU ARRIVE AT THE BEACH. ALWAYS REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD...AND DON'T SWIM ALONE. ...WIND AND SEA IMPACT... BREEZY SOUTHWEST WINDS WILL SETUP ACROSS THE COASTAL WATERS TODAY AND THESE INCREASING WINDS WILL LEAD TO CHOPPY BOATING CONDITIONS. THEREFORE...SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ...THUNDERSTORM IMPACT... THE COOL FRONT WILL MOVE THROUGH THE REST OF THE REGION SUNDAY KEEPING THE THREAT OF SCATTERED THUNDERSTORMS ALONG AND AHEAD OF IT. THEN ON MONDAY A SECONDARY FRONT WILL MOVE ACROSS THE REGION BRINGING THE CHANCE OF A FEW MORE THUNDERSTORMS...MAINLY OVER INLAND AREAS. ANY THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL. ...WIND AND SEA IMPACT... BREEZY WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE COASTAL WATERS THROUGH TUESDAY WITH LIGHTER WINDS AND SEAS RETURNING BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. PRC
In the hours before
Special weather statement, May 15, 4:16 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
416 AM EDT SUN MAY 15 2011
FLZ043-048>052-055-150900-
POLK-SUMTER-MANATEE-PINELLAS-HERNANDO-HILLSBOROUGH-PASCO-
416 AM EDT SUN MAY 15 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
PASCO...HILLSBOROUGH...SOUTHEASTERN HERNANDO...SOUTHEASTERN
PINELLAS...NORTHERN MANATEE...SOUTHEASTERN SUMTER AND NORTHWESTERN
POLK COUNTIES FOR A LINE OF STRONG THUNDERSTORMS WITH HAIL AND STRONG
WIND GUSTS VALID UNTIL 500 AM EDT...
AT 415 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF THE GREEN SWAMP TO GULFPORT...OR ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF DADE CITY TO SAINT
PETERSBURG...MOVING EAST AT 30 MPH. THIS LINE WILL AFFECT THE TAMPA
BAY REGION INCLUDING WESLEY CHAPEL...ZEPHYRHILLS...TEMPLE TERRACE...
TAMPA AND BRANDON.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 240 AND 279.
THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 1 AND 44.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 2791 8264 2789 8254 2797 8259 2852 8211
2849 8194 2835 8195 2834 8166 2760 8227
2765 8255 2782 8239 2792 8247 2782 8247
2787 8259 2771 8262 2767 8269 2774 8272
2767 8271 2768 8275 2777 8277
TIME...MOT...LOC 0814Z 280DEG 24KT 2843 8207 2775 8268The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:16 AM EDT | Special Weather Statement | TBW | Hillsborough | 44 min |
| May 15, 4:25 AM EDT | Special Marine Warning | TBW | 50 min | |
| May 15, 5:25 AM EDT | Special Weather Statement | TBW | Charlotte, Hardee, Polk | 50 min |
| May 15, 5:27 AM EDT | Special Marine Warning | TBW | 63 min | |
| May 15, 6:08 AM EDT | Special Weather Statement | TBW | Highlands | 52 min |
| May 15, 7:55 AM EDT | Special Weather Statement | TBW | Lee | 65 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.